Virginia, 2006Damaging Wind in Virginia, April 3, 2006
April 3, 2006 · NWS RLX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Apr 2, 11:07 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Apr 2, 11:07 PM EST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1207 AM EDT MON APR 3 2006
.SHORT TERM /REST OF TONIGHT/...
UPDATING ZFP TO INCLUDE THE ISSUANCE OF THE SEVERE THUNDERSTORM
WATCH BOX FOR THE WESTERN TWO THIRDS OF THE CWA. WINDS WILL REMAIN
THE MAIN THREAT WITH THESE STORMS OVERNIGHT.
&&
.PREV DISCUSSION...
/ISSUED 905 PM EDT SUN APR 2 2006/
SHORT TERM /REST OF TONIGHT/...
LOW DEW POINTS...AND THE LOSS OF DAYTIME HEATING ARE WORKING HARD TO
KEEP THUNDERSTORMS OUT OF THE CWA THIS EVENING. ISSUED AN UPDATE TO
THE GRAPHICS AND TEXT ZFP A SHORT WHILE BACK. THE MAIN CHANGE WAS
TO PLAY UP SOME SEPARATION BETWEEN THIS FIRST LINE OF SHOWERS AND
EMBEDDED THUNDERSTORMS...AND THE NEXT LINE THAT IS FIGURED TO REACH
OUR OHIO COUNTIES AROUND 06Z. LAST HALF AN HOUR OF SO OF RADAR
IMAGES HAVE SHOWN SOME FILLING IN OF SHOWERS ACROSS CENTRAL AND
EASTERN INDIANA. KEPT AT LEAST SLIGHT CHANCE POPS ACROSS THE AREA
IN DURING OUR SHORT BREAK IN PRECIP...PARTICULARLY ACROSS THE
SOUTHERN HALF OF THE CWA. NO CHANGE TO TEMPS OVERNIGHT...BUT MAY
REVISIT THEM LATER ON THIS EVENING.
PREV DISCUSSION...
/ISSUED 640 PM EDT SUN APR 2 2006/
AVIATION...
A COUPLE OF UPDATES HAVE BEEN DONE TO THE GRAPHICS...AND TO THE
TAFS. HOWEVER...DUE TO THE SMALL SCALE CHANGES NO UPDATE TO THE
AFTERNOON ZFP HAS BEEN ISSUED. FIRST LINE ON THE RADAR IS DYING AND
IT ENTERS THE AREA...BASICALLY DRYING UP IN OUR DRIER AIR. ACROSS
CENTRAL AND WESTERN KENTUCKY DEW POINTS HAVE BEEN IN THE MID 60S.
HOWEVER...ACROSS NE KENTUCKY AND AREAS EASTWARD...DEW POINTS HAVE
BEEN FAIRLY STEADY IN THE MID TO LOW 40S. AS THE EVENING PROGRESSES
WE WILL SEE A BETTER SHOT OF PRECIPITATION. AM KEEPING THE MENTION
OF THUNDERSTORMS IN THE TAF SITES. CONTINUE TO SLOWLY LOWER
CEILINGS OVERNIGHT...AND INCREASE WIND SPEEDS FROM AFTERNOON VALUES
OF LIGHT AND VARIABLE TO SOUTHWESTERLY AROUND 10 MPH. LOWER VIS
WITH THUNDERSTORMS IS ANTICIPATED...WITH LOWER MVFR VIS OVERNIGHT.
PREV DISCUSSION...
/ISSUED 321 PM EDT SUN APR 2 2006/
SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
17Z SFC ANALYSIS DEPICTS A SFC LOW ACR NWRN MO WITH WARM FRONT XTNDD
FM W OF KSTL TO KBNA TO KCHA. CURRENT SPC COMPMAP ANALYSIS SHOWS
ATMS IS BCM INCREASINGLY UNSTABLE AS LLVL WAA AND MSTR TRANSPORT
VECTORS ARE APPROACHING THE CWA. THIS IS GENERATING SCT RW/TRW
ACTIVITY ACR THE BLUEGRASS STATE ATT.
WARM FRONT SLATED TO REACH SWRN AREAS BY 2Z AND THE N BY 4Z. THIS
BRINGS A ROUND OF RW/TRW FM MID EVNG UNTIL 7-9Z. A BREAK IN THE
ACTION OCCURS DURING THE PREDAWN HRS AND MOST OF THE MRNG.
NCEP MDLS ARE IN BETTER AGREEMENT WITH FROPA REACHING OH RVR BY 18Z
TMRW...WHICH IS IN ALIGN WITH THE SREF. BY 22Z MON...COLD FRONT WL
BE EAST OF THE AREA. STRONG THERMAL GRADIENT ALONG THE FRONT...SO
XPCT EARLY HIGHS MON IN THE W THEN STEADY OR SLOWLY FALLING TEMPS
DURING THE AFTN. REMAINDER OF THE AREA WL BE ON A NORMAL DIURNAL
TRACE.
FCST AREA IS OUTLOOK IN THE SLGT BOTH DAYS 1 AND 2. INSTABILITY
PARAMETERS ARE THE BEST SO FAR THIS YEAR WITH MLCAPES NEARING
0.1KJ/KG...LI/S -4C...AND 0-6KM WINDS OF 40KTS. SREF COMBINED SVR
PARAMETERS POINT TO A SMALL CHC OF SVR WX /LESS THAN 20%/...MOSTLY
BECAUSE OF THE TIMING DURING THE MRNG HRS. HWVR PLUME FCST FM THE
SREF SHOW NO CONVECTIVE INHIBITION PRIOR TO THE BAROCLINIC ZN
CROSSING. OPTED NOT TO INCLUDE ANY SVR WX ATTRIBUTES IN THE GRIDS
AND JUST KEEP APPROX 30KTS...BUT CANT RULE OUT AN ISLD WIND GUST.
ON MON NIGHT...WIND FLOW TURNS NORTHWEST PROVIDING UPSLOPE PRECIP
AND PRECIP AROUND THE BACK SIDE OF THE LOW...MOSTLY SNOW OVER HIGHER
TERRAIN OVER THE NORTHERN MOUNTAINS...TO A MIXED PRECIP ON THE
WESTERN SLOPES. GUIDANCE SUGGESTS ABOUT AN INCH OR TWO WILL BE
POSSIBLE OVER THE NORTHERN MOUNTAINS ON MON. CHANCES OF PRECIP
DECREASE ON TUE...WITH DRY WEATHER TUE NIGHT THRU WED NIGHT...AS
HIGH PRESSURE BUILDS IN FROM THE SOUTHWEST.
LONG TERM /THURSDAY THROUGH SUNDAY/...
THAT HIGH EXITS THURSDAY...ALLOWING NEXT SYSTEM TO APPROACH FROM THE
W. MID CONTINENT LONG WAVE RIDGE WITH LONG WAVE TROUGHS EITHER
COAST CONTINUE TO CHARACTERIZE PATTERN THIS PERIOD. SHORT WAVE
HANDED OFF BY WESTERN LONG WAVE UNDERCUTS RIDGE AND GETS PICKED UP
BY E COAST TROUGH...WEAKENING AS IT DOES SO. ECMWF BLAST NORTHERN
ENERGY THROUGH WHILE HOLDING BACK THE BULK OF THE SHORT WAVE ENERGY
UNDERCUTTING THE RIDGE. GFS IS MORE PHASED WITH IN-BETWEEN TIMING.
GFS DOES SHOW GOOD UPPER DIVERGENCE AND INSTABILITY WITH BOTH THE
APPROACH OF THE WARM FRONT FRIDAY MORNING...AND THE COLD FRONT
FRIDAY NIGHT...THE INSTABILITY WITH THE WARM FRONT BEING...OF
COURSE...ELEVATED. DIURNAL TIMING ON BOTH FRONTS IS FAVORABLE FOR
CONVECTION. INCLUDED THUNDERSTORMS POSSIBILITY BOTH FRIDAY AND
FRIDAY NIGHT...OTHERWISE FOLLOWED HPC WHICH HINTS AS SOUTHERN STREAM
WAVE A LA ECMWF SATURDAY.
HPC TEMPERATURES WERE FOLLOWED CLOSELY ALTHOUGH LOWS FRIDAY NIGHT
SEEMED A BIT LOW GIVEN FORECAST OF 24 HOURS EARLIER AND CONTINUED
FAVORING OF SLOWER TIMING. USED 25% PREVIOUS AND 75% HPC THERE.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SHORT TERM...KF
Hazardous weather outlook, Apr 2, 3:48 PM EST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
448 PM EDT SUN APR 2 2006
KYZ101>103-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-
032100-
GREENUP-CARTER-BOYD-PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-
VINTON-MEIGS-GALLIA-LAWRENCE OH-MASON-JACKSON WV-WOOD-PLEASANTS-
TYLER-WIRT-RITCHIE-DODDRIDGE-
448 PM EDT SUN APR 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA.
.DAY ONE...TONIGHT
THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST OHIO AND PARTS OF
NORTHERN WEST VIRGINIA OVERNIGHT. THERE IS A SLIGHT RISK OF
THESE THUNDERSTORMS TO BECOME SEVERE...WITH DAMAGING WINDS AND
HAIL THE MAIN THREATS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
OVERNIGHT THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE MONDAY
MORNING. THERE IS A SLIGHT RISK OF THESE THUNDERSTORMS TO BECOME
SEVERE...WITH DAMAGING WINDS AND HAIL THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
WVZ016-018-027>032-037>040-046-047-032100-
ROANE-CALHOUN-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-
WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
448 PM EDT SUN APR 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST VIRGINIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THUNDERSTORMS WILL BE POSSIBLE ON MONDAY. THERE IS A SLIGHT RISK
OF THESE THUNDERSTORMS TO BECOME SEVERE...WITH DAMAGING WINDS AND
HAIL THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
KYZ105-VAZ003-004-WVZ005-006-013>015-024>026-033>036-032100-
LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-CABELL-LINCOLN-PUTNAM-
KANAWHA-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
448 PM EDT SUN APR 2 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA AND WEST VIRGINIA.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Special weather statement, Apr 2, 11:41 PM EST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1241 AM EDT MON APR 3 2006
KYZ105-OHZ087-WVZ005-006-013-014-024-030515-
CABELL-LAWRENCE-LINCOLN-MINGO-PUTNAM-WAYNE-
1241 AM EDT MON APR 3 2006
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 1241 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS STRETCHING FROM PROCTORVILLE INTO SOUTHEASTERN
KENTUCKY. THIS LINE WAS MOVING RAPIDLY EASTWARD AND WILL BE CROSSING
CABELL...LAWRENCE...LINCOLN...MINGO...PUTNAM...AND WAYNE COUNTIES.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS. A WIND
GUST OF 54 MILES AN HOUR WAS REPORTED AT THE HUNTINGTON AIRPORT WITH
THESE STORMS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
25
Special weather statement, Apr 2, 11:59 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1259 AM EDT MON APR 3 2006
VAZ003-004-WVZ025-026-033>035-030600-
BOONE-BUCHANAN-DICKENSON-LOGAN-MCDOWELL-RALEIGH-WYOMING-
1259 AM EDT MON APR 3 2006
HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...
AT 1259 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG THUNDERSTORMS SCATTERED ACROSS THE SOUTHERN COAL
FIELDS AND EASTERN KENTUCKY. THESE STORMS WERE MOVING RAPIDLY
EASTWARD AND WILL BE CROSSING BOONE...LOGAN...MCDOWELL...RALEIGH...
WYOMING...DICKENSON...AND BUCHANAN COUNTIES.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE
BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
25
Local storm report, Apr 3, 12:01 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WEST VIRGINIA
101 AM EDT MON APR 3 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1248 AM TSTM WND DMG HUNTINGTON 38.41N 82.37W
04/03/2006 CABELL WV PUBLIC
LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
1233 AM 04/03/2006 AND 1248 AM 04/03/2006
1252 AM TSTM WND DMG BARBOURSVILLE 38.40N 82.28W
04/03/2006 CABELL WV PUBLIC
LARGE BRANCHES BROKEN.
EVENT OCCURRED BETWEEN
1237 AM 04/03/2006 AND 1252 AM 04/03/2006
&&Thunderstorm Wind, Buchanan
- When
- April 3, 12:50 AM EST to 12:55 AM EST
- Where
- Buchanan County, Thomas
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.350, -82.183
Scattered locations along Route 460 had trees or large branches blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, April 3, 2006$243,000 · 1.75 in hail · 15 events
- Hail and Damaging Winds in Virginia, April 3, 2006$64,000 · 1 in hail · 29 events
- Hail and Damaging Winds in Maryland, April 3, 2006$53,000 · 1 in hail · 27 events
- Hail in Mississippi, April 3, 2006$130,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Virginia, April 3, 2006$68,000 · 70 kt wind · 13 events
- Hail in Mississippi, April 3, 2006$80,000 · 1.75 in hail · 2 events
- Hail and Damaging Winds in Virginia, April 3, 2006$52,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in North Carolina, April 3, 2006$27,000 · 1 in hail · 8 events
- Hail and Damaging Winds in North Carolina, April 3, 2006$10,000 · 1.75 in hail · 25 events
- Damaging Wind in Tennessee, April 3, 2006$25,000 · 60 kt wind · 1 event
- Damaging Wind in South Carolina, April 3, 2006$25,000 · 70 kt wind · 1 event
- High Wind in North Carolina, April 3, 2006$20,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495067.